How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

My 16 yo daughter was recently hospitalized with suicidal

This answer was rated:

My 16 yo daughter was recently hospitalized with suicidal thoughts. She had no plan and made no attempt at harming herself. My husband was told, by the hospital nurse line, to bring her to the ER where she could be evaluated and we would be given options for her treatment. We brought her and she was evaluated by a Social worker and the doctor said he would come and talk to us individualiy and together-that never happened. I was with her the entire time she was in the ER. Next thing we know she was PEC'ed and was sent to a hospital where she spent 9 days. She was started on Celexa 20mg, took it for 3 nights (Friday-Sunday), by the weekend MD. Then on Monday, Abilify 2.5 mg was added and increased each day by 2.5 mg until she reached 10mg "the goal dose" on Thursday night. She was realeased on Saturday. She has been complaining of nausea, dizziness, excessive sleepiness, loss of concentration, constipation since before she left the hospital. I want to get her off of this medication. After reading the reasons for prescribing the medication, the side effects and the proper way of increasing a patient's dosage on the Abilify website, it seems to me this med is not right for her, having only anxiety and depression. I can't get anyone to tell me if I have to taper this drug, or if since she has only been on it a short time and it is causing these side effects, if stopping it cold turkey would necessarily be harmful. Please help me.
Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help with your situation.

Elliott, LPCC, NCC :

This is a heart wrenching case of over-reaction and incompetency, in my estimation.

Elliott, LPCC, NCC :

People have suicidal thoughts but if they have to real plans, do not have the means, or have made no attempts, then these thoughts require talk therapy and counseling, not doses of antipsychotic medication which can leave her in a position of having to be weaned off of them.

Elliott, LPCC, NCC :

She is also being subject to the side effects of these medications.

Elliott, LPCC, NCC :

Doctors often practice CYA (cover your a_ _) in order to avoid possible future lawsuits. If a patient were to kill themselves the doctor can then show that he gave antipsychotic drugs. These drugs may have rendered her too pacified to kill herself or do anything beyond that.

Elliott, LPCC, NCC :

There was no need for a nine-day stay in the hospital, according to your accounting of the situation, which I take as an accurate one.

Elliott, LPCC, NCC :

She cannot wean off of these drugs cold turkey but she can wean off of them slowly.

Elliott, LPCC, NCC :

Your pharmacist should be able to provide you with the proper withdrawal schedule for these drugs to prevent withdrawal effects, which can be serious.

Elliott, LPCC, NCC :

I hear about cases like this much too often, and though I am a professional, they still anger me for they are ultimately abusive.

Elliott, LPCC, NCC :

If she weans off of them slowly, then she will recover.

Elliott, LPCC, NCC :

What she does need is an empathetic, caring, and intelligent therapist who can help her work through her teenage angst. Perhaps her trouble was with a breakup, or with a teacher, or something similar.

Elliott, LPCC, NCC :

Adolescent girls can be very fragile, and they need gentle talk therapy, and not the sledgehammer approach of using powerful psychotropic drugs.

Elliott, LPCC, NCC :

I am so sorry this happened, but she will recover and hopefully find someone she can talk to, probably an experienced female therapist with lots of empathy and who likes working with adolescents.

Elliott, LPCC, NCC :

My prayers are with your family.

Elliott, LPCC, NCC :

Warm regards,

Elliott, LPCC, NCC :

Elliott, MAE, LPCC, CCMHC, NCC

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you